MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0410
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, a pc400 unintentionally detached after advancing through the px slim delivery microcatheter (px slim).The physician was able to retrieve the coil using a non-penumbra stent retriever, and then completed the procedure using the same px slim and addition pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the penumbra coil 400 (pc400) was kinked approximately 5.0 cm from the proximal end.The pusher assembly was bent in multiple locations along its length.The proximal constraint sphere was located inside the distal detachment tip (ddt) and the fractured stretch resistant wire (sr wire) can be seen protruding from the coil winds.The pull wire was not retracted from the ddt and blood was clotted inside the ddt.The embolization coil was damaged along its length.Conclusion: evaluation of the device revealed the pc400 sr wire was fractured and the embolization coil was detached.Sr wire fracture may occur if the embolization coil is forcefully retracted against resistance, and will allow the embolization coil to detach from the pusher assembly.Further evaluation revealed several mild bends and a kink along the length of the pusher assembly.This damage is likely incidental and may have occurred during packaging for return to penumbra facilities.The px slim used throughout the procedure, as well as a penumbra coil 400 detachment handle that was not mentioned in the complaint, were returned and evaluated, and functioned as intended.Penumbra coils, catheters, and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6295005
Report Number3005168196-2017-00135
Device Sequence Number30812
Product Code HCG
UDI-Device Identifier00814548011912
UDI-Public00814548011912
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/26/2023
Device Catalogue Number4006C0410
Device Lot NumberF67077
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/01/2017
Supplement Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR